UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 34

of 'Pulmonary toxicity associated with antineoplastic therapy: Molecularly targeted agents'

34
TI
Fatal interstitial lung disease after erlotinib for non-small cell lung cancer.
AU
Lind JS, Smit EF, Grünberg K, Senan S, Lagerwaard FJ
SO
J Thorac Oncol. 2008;3(9):1050.
 
The use of erlotinib, an epidermal growth factor receptor tyrosine kinase inhibitor, is considered safe in the treatment of non-small cell lung cancer. Recently, cases of erlotinib-associated interstitial lung disease have been reported. This disease entity remains poorly understood and the histopathology is rarely documented. We describe two cases of histologically confirmed fatal interstitial lung disease after erlotinib treatment for non-small cell lung cancer. After starting erlotinib treatment both patients developed clinical and radiologic signs of interstitial lung disease resulting in respiratory failure and death. Autopsy confirmed diffuse alveolar damage. As the use of erlotinib is increasing, physicians should be aware of this potentially fatal complication. The sparse data on the clinical presentation, radiographic patterns, and histologic findings of epidermal growth factor receptor tyrosine kinase inhibitor-associated interstitial lung disease are discussed.
AD
Department of Pulmonary Diseases, VU University Medical Center, Amsterdam, The Netherlands. j.lind@vumc.nl
PMID